Alert archive / Kansas / Special Weather Statements in 2021

Special Weather Statement, NWS Goodland, KS

July 6, 2021Sheridan County, Kansas

NWS Goodland, KS issued this special weather statement at Jul 6, 2021, 2:02 PM CDT for Sheridan County, Kansas. It was in force for 13 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 6, 2021, 2:02 PM CDT (19:02 UTC)
Expired
Jul 6, 2021, 2:15 PM CDT
In force
13 min
Issued by
NWS Goodland, KS

County Sheridan County, KS

The radar

The Goodland radar (KGLD), 95 km from the middle of the area, began a volume at 19:05 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

N. Platte/Lee Bi, NE (KLBF), launched 12:00Z, 7.0 hours before the alert went out and 182 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, N. Platte/Lee Bi, NE at 12:00Z on 2021-07-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 688 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, N. Platte/Lee Bi, NE at 12:00Z on 2021-07-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 43 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
688 J/kg
Mixed-layer CIN
-127 J/kg
Mixed-layer LCL
1249 m above ground
0-6 km bulk shear
18 kt
0-1 km storm-relative helicity
43 m²/s²
0-3 km storm-relative helicity
34 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.2

Open this sounding in Storm Lab

The text

As transmitted.

146 
WWUS83 KGLD 061902
SPSGLD

Special Weather Statement
National Weather Service Goodland KS
202 PM CDT Tue Jul 6 2021
 
KSZ003-014-015-061915-
Sheridan KS-Decatur KS-Thomas KS-
202 PM CDT Tue Jul 6 2021

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN THOMAS...
NORTHWESTERN SHERIDAN AND SOUTHWESTERN DECATUR COUNTIES UNTIL 215 PM
CDT...

At 202 PM CDT, Doppler radar was tracking a strong thunderstorm 5
miles southeast of Selden, or 8 miles northwest of Hoxie, moving east
at 30 mph.

Half inch hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Hoxie, Rexford, Selden, Dresden, Leoville and Seguin. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3924 10045 3946 10083 3957 10075 3957 10074
      3958 10074 3968 10067 3959 10026
TIME...MOT...LOC 1902Z 291DEG 24KT 3947 10051 

$$

MRC

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before this special weather statement went out at Jul 6, 12:30 PM CDT, 1 hour 32 minutes earlier.

Area forecast discussion, Jul 6, 12:30 PM CDT, 1 hour 32 minutes before
Area Forecast Discussion
National Weather Service Goodland KS
1130 AM MDT Tue Jul 6 2021

.SHORT TERM...(Today through Thursday night)
Issued at 400 AM MDT Tue Jul 6 2021

Today-tonight...an upper level trough and its associated cold front
remain on track to move steadily southeast across the forecast area
today and out of the area shortly after midnight. Abundant moisture
in the 850-500mb layer as noted by precipitable water values of 1.5
to 2.0 inches will accompany the front and with low level theta-e
convergence maximized along it spell likely chances for showers and
thunderstorms. Locally heavy rainfall is possible. DCAPE values up
toward 1500 j/kg ahead of the front support some gusty winds up to
50 mph or so per latest HRRR guidance. Large hail up to 1.5 inches
or so also possible.  High temperatures are expected to range from
the low to mid 80s in far eastern Colorado to the low 90s from
McCook to Oakley east. Low temperatures are expected to be in the
mid 50s to low 60s. Will be watching for the possibility of
extensive stratus development a few hours before sunrise as the
NAM/GFS show abundant boundary layer moisture and the 00z HRRR
showing widespread low clouds.

Wednesday-Wednesday night...the big picture shows an upper level
high pressure area over northwest Arizona with northwest flow over
the area. Moisture availability is depleted and once the stratus
burns off by late morning plenty of sunshine is expected for the
afternoon. A clear sky is expected during the night. No
precipitation is expected. High temperatures are forecast to reach
the low to mid 80s with overnight lows in the upper 50s to low 60s.

Thursday-Thursday night...little change in the big picture other
than the upper high strengthening a bit and shifting closer to the
four corners area. 850mb temperatures rise into the mid 70s to mid
80s supporting high temperatures in the low to upper 90s. Low
temperatures will be milder with readings in the mid 60s to low 70s.
There will be a slight chance for thunderstorms during the evening
hours near the KS/NE border where some increase in mid level
moisture and jet energy moves through from the northwest around the
upper ridge. Only other item of interest will be southerly winds
gusting up to 30 or 35 mph during the day.

.LONG TERM...(Friday through Monday)
Issued at 200 AM MDT Tue Jul 6 2021

A trough coming over the top of the western ridge supports a cold
frontal passage on Friday. GFS notably faster, and windier, with
the frontal passage Friday afternoon, compared to the ECMWF which
delays frontal passage until Friday night. Some question on
temperatures for Friday as a result, though the blended forecast
squeezes out one more hot day. Either way, will see a chance of
showers and thunderstorms with the front. Saturday and Sunday will
be cooler and breezy with a chance of wraparound showers/isolated
thunderstorms on Saturday with an upper low cutting off near
Kansas City. The upper low will slowly pull away Monday with the
western ridge rebuilding across the Rockies in its wake. This
results in a drying trend as well as warmer temperatures, with
highs back into the 90s by early next week.

&&

.AVIATION...(For the 18Z TAFS through 18Z Wednesday afternoon)
Issued at 1130 AM MDT Tue Jul 6 2021

Thunderstorms make this a difficult TAF period to forecast.
Broken lines of thunderstorms have already developed this morning
and are very slowly moving east southeast near both terminals.
Have inserted VCTS as a result. How long storms will be in the
area is uncertain, and amendments may need to be made to
add/remove thunderstorm mention through the afternoon and evening
as storms diminish and develop. If a storm passes by a terminal,
reduced visibilities are expected in heavy rainfall, along with
chaotic winds.

Beyond storm activity, winds should be light around 10
knots or less, gradually shifting towards the north/northeast.
There may be some clearing from the northwest late this evening as
storms move out; however, stratus is anticipated to build in
Wednesday morning. Had high enough confidence to enter fog at KGLD
for a few hours.

&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
CO...NONE.
NE...NONE.
&&

SHORT TERM...99
LONG TERM...024
AVIATION...JBH
Hazardous weather outlook, Jul 6, 12:36 PM CDT, 1 hour 26 minutes before
Hazardous Weather Outlook
National Weather Service Goodland KS
1136 AM MDT Tue Jul 6 2021

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-071745-
Yuma-Kit Carson-Cheyenne-Rawlins-Decatur-Norton-Sherman-Thomas-
Sheridan-Graham-Wallace-Logan-Gove-Greeley-Wichita-Dundy-Hitchcock-
Red Willow-
1136 AM MDT Tue Jul 6 2021 /1236 PM CDT Tue Jul 6 2021/

This hazardous weather outlook is for extreme southwest Nebraska...
northwest Kansas and east central Colorado.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

Showers and thunderstorms will increase in coverage early this
afternoon and continue into the evening generally east of a line
from Joes to Benkelman. A few severe thunderstorms will be possible
with the primary hazards being hail up to one inch, wind gusts up to
60 mph, and locally heavy rainfall which could cause flash flooding.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH TUESDAY...

Hot conditions return on Friday with heat index values near 100
degrees for areas along and east of Highway 25.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be required this afternoon and evening.

In the hours before

Local storm report, Jul 6, 1:37 PM CDT, 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
1237 PM MDT TUE JUL 6 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1236 PM     HEAVY RAIN       OBERLIN                 39.83N 100.53W
07/06/2021  M1.00 INCH       DECATUR            KS   PUBLIC

            MULTIPLE REPORTS OF 1 INCH OF RAIN IN
            OBERLIN WITH HEAVY RAINFALL STILL OCCURRING.

&&

TT
Local storm report, Jul 6, 1:38 PM CDT, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
1238 PM MDT TUE JUL 6 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1237 PM     HAIL             OBERLIN                 39.83N 100.53W
07/06/2021  M0.25 INCH       DECATUR            KS   PUBLIC

            FACEBOOK REPORT OF PEA SIZE HAIL.

&&

TT
Local storm report, Jul 6, 1:41 PM CDT, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
1241 PM MDT TUE JUL 6 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1240 PM     HEAVY RAIN       SAINT FRANCIS           39.77N 101.81W
07/06/2021  M1.25 INCH       CHEYENNE           KS   PUBLIC

            FACEBOOK REPORT OF 1.25 INCHES OF RAIN FELL
            IN ST FRANCIS ON THE WEST SIDE OF TOWN.

&&

TT
Special weather statement, Jul 6, 1:45 PM CDT, 17 minutes before
Special Weather Statement
National Weather Service Goodland KS
145 PM CDT Tue Jul 6 2021

KSZ003-004-015-061900-
Norton KS-Sheridan KS-Decatur KS-
145 PM CDT Tue Jul 6 2021

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN NORTON...
NORTHEASTERN SHERIDAN AND SOUTHERN DECATUR COUNTIES UNTIL 200 PM
CDT...

At 145 PM CDT, Doppler radar was tracking a strong thunderstorm 4
miles south of Jennings, or 19 miles southeast of Oberlin, moving
southeast at 25 mph.

Penny size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Jennings, Clayton, Dresden, Leoville and Kanona.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3965 10064 3987 10043 3973 10005 3939 10029
TIME...MOT...LOC 1845Z 307DEG 21KT 3962 10028

MRC
Local storm report, Jul 6, 2:01 PM CDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
101 PM MDT TUE JUL 6 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1115 AM     HEAVY RAIN       SAINT FRANCIS           39.77N 101.80W
07/06/2021  M1.00 INCH       CHEYENNE           KS   PUBLIC

            FACEBOOK REPORT OF 1 INCH OF RAIN IN 30 MINS
            FROM 1145AM CT TO 1215 CT.

&&

TT
Special weather statement, Jul 6, 2:02 PM CDT, 0 minutes before
Special Weather Statement
National Weather Service Goodland KS
202 PM CDT Tue Jul 6 2021

KSZ003-014-015-061915-
Sheridan KS-Decatur KS-Thomas KS-
202 PM CDT Tue Jul 6 2021

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN THOMAS...
NORTHWESTERN SHERIDAN AND SOUTHWESTERN DECATUR COUNTIES UNTIL 215 PM
CDT...

At 202 PM CDT, Doppler radar was tracking a strong thunderstorm 5
miles southeast of Selden, or 8 miles northwest of Hoxie, moving east
at 30 mph.

Half inch hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Hoxie, Rexford, Selden, Dresden, Leoville and Seguin.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3924 10045 3946 10083 3957 10075 3957 10074
      3958 10074 3968 10067 3959 10026
TIME...MOT...LOC 1902Z 291DEG 24KT 3947 10051

MRC

The office that day

Everything else NWS Goodland, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 6, 11:55 AM CDTSpecial Weather StatementGLDCheyenne20 min
Jul 6, 12:13 PM CDTSpecial Weather StatementGLDNorton32 min
Jul 6, 1:09 PM CDTSpecial Weather StatementGLDDecatur21 min
Jul 6, 1:12 PM CDTFlash Flood WarningGLDDecatur, Norton3 hr
Jul 6, 1:45 PM CDTSpecial Weather StatementGLDDecatur15 min
Jul 6, 2:16 PM CDTSpecial Weather StatementGLDSheridan14 min
Jul 6, 4:15 PM CDTAreal Flood WarningGLDDecatur, Norton83 min
Jul 6, 6:58 PM CDTSpecial Weather StatementGLDWallace17 min
Jul 6, 10:35 AM CDTSpecial Weather StatementGLDCheyenne25 min
Jul 6, 11:29 AM CDTSpecial Weather StatementGLDCheyenne16 min
Jul 6, 11:17 AM CDTSpecial Weather StatementGLDRed Willow13 min
Jul 6, 11:38 AM CDTSpecial Weather StatementGLDRed Willow22 min

Nearby

Special Weather Statements in Kansas, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.